Utah, 2009Winter Storm and High Wind in Utah, March 29 to 30, 2009
March 29 to 30, 2009 · NWS SLC · 9 events in 9 counties and zones
A strong winter storm produced heavy snowfall over the Wasatch Range, while the associated cold front brought strong winds to much of the state of Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm produced heavy snowfall over the Wasatch Range, while the associated cold front brought strong winds to much of the state of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 29, 5:00 AM MST, 2 hours earlier.
Area forecast discussion, Mar 29, 5:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT SUN MAR 29 2009
.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL IMPACT THE REGION
THROUGH EARLY MONDAY. AN ACTIVE PATTERN WILL CONTINUE THROUGH THE
UPCOMING WEEK...WITH THE NEXT STORM SYSTEM EXPECTED AROUND MIDWEEK.
&&
.DISCUSSION...STORM CENTERED NEAR THE WA/OR/ID TRIPLE POINT THIS
MORNING CONTINUES TO DIVE SOUTHEAST TOWARDS UTAH. ASSOCIATED COLD
FRONT ALREADY NEAR THE NORTHWEST CORNER OF UTAH EARLY THIS
MORNING...AND WILL ARRIVE IN THE SALT LAKE VALLEY AROUND 15-16Z. THE
FRONT WILL THEN CONTINUE SURGING SOUTH INTO SOUTHERN UTAH THIS
AFTERNOON.
GUSTY SOUTH WINDS HAVE ALREADY DEVELOPED ACROSS NORTHERN UTAH AHEAD
OF THE FRONT...AND SHOULD INCREASE ACROSS THE SOUTH THIS AFTERNOON.
STRONG PRESSURE RISES BEHIND THE FRONT LOOK TO KEEP POSTFRONTAL
NORTHWEST WINDS FAIRLY STRONG FOR A FEW HOURS AS WELL. HAVE ISSUED
WIND ADVISORIES FOR MUCH OF THE WESTERN AND SOUTHERN VALLEYS OF
UTAH. WINDS SHOULD GRADUALLY DECREASE FROM NORTH TO SOUTH THIS
AFTERNOON AND THIS EVENING.
STRONG ASCENT NEAR THE FRONT STILL EXPECTED TO RESULT IN A PERIOD OF
INTENSE PRECIPITATION. IN THE VALLEYS...HIGH SNOWFALL RATES SHOULD
RESULT IN ACCUMULATIONS ON AREA ROADWAYS DESPITE RELATIVELY WARM
ROAD SURFACE TEMPERATURES. MEANWHILE...THE MOUNTAINS SHOULD SEE
SIGNIFICANT ACCUMULATIONS RATHER QUICKLY NEAR AND BEHIND THE FRONT.
PRECIPITATION SHOULD TAPER OFF ACROSS MANY VALLEY AREAS BY THIS
EVENING...BUT A MOIST AND SOMEWHAT UNSTABLE NORTHWEST FLOW SHOULD
KEEP OROGRAPHIC PRECIPITATION GOING ACROSS THE NORTHERN AND CENTRAL
UTAH MOUNTAINS OVERNIGHT. THERMAL PROFILE STILL LOOKS GOOD FOR
LAKE-EFFECT IMPACTING THE SALT LAKE VALLEY...BUT INCREASING
DIRECTIONAL SHEAR IN BUFR SOUNDINGS TONIGHT COULD HAMPER ITS
DEVELOPMENT.
HAVE UPGRADED THE WESTERN UINTA MOUNTAINS TO A WINTER STORM
WARNING...OTHERWISE THE SUITE OF WINTER WEATHER HEADLINES WERE LEFT
UNCHANGED. HOWEVER...THE BOTH GFS AND NAM SUGGEST THAT NORTHEAST
UTAH MAY BE IMPACTED BY WRAPAROUND MOISTURE THROUGH THE DAY
MONDAY...SO WARNINGS MAY EVENTUALLY NEED TO BE EXTENDED FOR THE
NORTHERN MOUNTAINS.
MODELS HAVE COME INTO INCREASINGLY BETTER AGREEMENT THROUGH LATE
WEEK. THE NEXT SYSTEM IS EXPECTED TO SLIDE ACROSS NORTHEAST UTAH
TUESDAY NIGHT AND SPREAD PRECIPITATION INTO AT LEAST THE CENTRAL
MOUNTAINS. THIS SYSTEM SHOULD MOVE BY FAIRLY QUICKLY WITH HIGH
PRESSURE BUILDING IN BY WEDNESDAY AFTERNOON. PROGRESSIVE PATTERN
CONTINUES WITH ANOTHER STORM TO IMPACT THE AREA THURSDAY NIGHT
THROUGH FRIDAY.
&&
.AVIATION...VFR CONDITIONS WITH LOWERING CEILINGS AND GUSTY SOUTH
WINDS WILL PREVAIL DURING THE EARLY MORNING AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT IS EXPECTED TO PASS THROUGH THE TERMINAL
BETWEEN 15Z AND 17Z...THOUGH THERE IS A 20 PERCENT CHANCE IT WILL
ARRIVE EARLIER. THIS WILL RESULT IN THE STRONG WINDS SHIFTING TO THE
NORTHWEST ALONG WITH LIFR CONDITIONS IN HEAVY SNOW WITH SNOW
ACCUMULATING ON THE RUNWAYS. IFR CONDITIONS IN SNOW ARE THEN
EXPECTED TO CONTINUE INTO THE LATE AFTERNOON AND EARLY EVENING HOURS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 AM MONDAY FOR UTZ007>009.
WINTER WEATHER ADVISORY UNTIL 6 PM TODAY FOR UTZ001>004-006.
WINTER WEATHER ADVISORY UNTIL 4 AM MONDAY FOR UTZ010-517.
WIND ADVISORY UNTIL 3 PM TODAY FOR UTZ005-015.
WIND ADVISORY FROM 10 AM TO 10 PM TODAY FOR
UTZ013-016-019>021.
WY...WINTER WEATHER ADVISORY UNTIL 6 PM TODAY FOR WYZ021.
&&
CHENG/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Mar 29, 5:13 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MDT SUN MAR 29 2009
UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MDT SUN MAR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING STORM SYSTEM WILL PUSH A COLD FRONT ACROSS NORTHERN
UTAH THIS MORNING AND INTO SOUTHERN UTAH THIS AFTERNOON. STRONG
SOUTHWEST WINDS CAN BE EXPECTED AHEAD OF THE COLD FRONT. WINDS
WILL SWITCH TO THE NORTHWEST AND REMAIN STRONG FOR A FEW HOURS
BEHIND THE FRONT.
SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP ALONG THE COLD
FRONT...LASTING SEVERAL HOURS AFTER THE FRONT PASSES. SIGNIFICANT
SNOW ACCUMULATIONS CAN BE EXPECTED IN THE MOUNTAINS THROUGH
TONIGHT. ACCUMULATIONS ARE ALSO EXPECTED IN THE VALLEY
FLOORS...ESPECIALLY ACROSS NORTHERN AND CENTRAL UTAH...WHICH MAY
IMPACT TRAVEL ALONG AREA ROADWAYS. IN ADDITION...A BAND OF SNOW
COULD DEVELOP OVER THE GREAT SALT LAKE THIS EVENING...AFFECTING
SOME COMMUNITIES SOUTHEAST OF THE LAKE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH AT LEAST MONDAY
MORNING.
A FAST-MOVING STORM SYSTEM WILL SLIDE ACROSS THE AREA LATE
TUESDAY THROUGH WEDNESDAY AND RESULT IN ADDITIONAL SNOW
ACCUMULATIONS...ESPECIALLY ACROSS THE NORTHERN AND CENTRAL UTAH
MOUNTAINS.
YET ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Mar 29, 6:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 AM MDT SUN MAR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM NON-TSTM WND GST SNOWBASIN 41.20N 111.88W
03/29/2009 M78 MPH WEBER UT MESONET
OGDEN PEAK - 9570 FT
0300 AM NON-TSTM WND GST SNOWBASIN 41.19N 111.87W
03/29/2009 M80 MPH WEBER UT MESONET
SNOWBASIN-STRAW TOP - 8999 FT
0510 AM NON-TSTM WND GST MOUNT STERLING 41.59N 111.97W
03/29/2009 M67 MPH CACHE UT MESONET
SHERWOOD HILLS - 5039 FT
0642 AM NON-TSTM WND GST MATLIN 41.61N 113.59W
03/29/2009 M62 MPH BOX ELDER UT MESONET
ROSEBUD - 4987 FT
0710 AM NON-TSTM WND GST BLAIR 40.75N 113.99W
03/29/2009 M61 MPH TOOELE UT MESONET
WENDOVER PORT OF ENTRY - 4227 FT
0715 AM NON-TSTM WND GST SALINE 41.26N 112.44W
03/29/2009 M69 MPH BOX ELDER UT MESONET
PROMONTORY POINT - 6926 FT
0720 AM NON-TSTM WND GST BARRO 40.73N 113.47W
03/29/2009 M67 MPH TOOELE UT MESONET
INTERSTATE 80 - 4125 FT
0730 AM NON-TSTM WND GST TRESEND 41.33N 112.85W
03/29/2009 M62 MPH BOX ELDER UT MESONET
GUNNISON ISLAND - 4242 FT
0730 AM NON-TSTM WND GST ARAGONITE 40.76N 113.01W
03/29/2009 M60 MPH TOOELE UT MESONET
I-80 AT GRASSEY - 4650 FT
0730 AM NON-TSTM WND GST TRESEND 41.06N 112.89W
03/29/2009 M64 MPH BOX ELDER UT MESONET
LAKESIDE MOUNTAIN - 5039 FT
0745 AM NON-TSTM WND GST SALDURO 40.52N 113.75W
03/29/2009 M59 MPH TOOELE UT MESONET
NORTH SALT FLATS - 4218 FT
&&High Wind, Great Salt Lake Desert and Mountains
- When
- March 29, 7:00 AM MST to 1:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
Several very strong wind gusts were recorded across the west deserts of Utah, including a wind gust of 73 mph at the Callao Gate sensor. Other gusts included 69 mph at the Causeway sensor, 67 mph at Wendover Point of Entry, and 65 mph at the North Salt Flats sensor. In addition, three semitrailers were blown over by the strong winds along I-80. Some small trees were also blown over near Wendover.
Winter Storm, Wasatch Mountains I-80 North
- When
- March 29, 9:00 AM MST to March 30, 9:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Farmington SNOTEL received 2.20 inches liquid equivalent precipitation in 24 hours. With the particularly high snow ratios observed in this event, this indicated approximately 35 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- March 29, 9:00 AM MST to March 30, 12:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Department of Highways
Alta received a storm total of 37 inches new snow.
High Wind, Castle Country
- When
- March 29, 11:00 AM MST to 3:00 PM MST
- Where
- Castle Country forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
Strong winds knocked down several trees and power lines in the Price area.
High Wind, Western Uinta Basin
- When
- March 29, 11:30 AM MST
- Where
- Western Uinta Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The U-40 Starvation sensor recorded a wind gust of 60 mph.
High Wind, Salt Lake and Tooele Valleys
- When
- March 29, 1:13 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
A sensor in Grantsville recorded a maximum wind gust of 62 mph. Also, extensive roof damage to several homes in the Draper area was reported.
High Wind, West Central Utah
- When
- March 29, 1:30 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- Mesonet
The Fish Springs sensor recorded a wind gust of 76 mph.
High Wind, South Central Utah
- When
- March 29, 7:57 PM MST
- Where
- South Central Utah forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
The Telegraph Flat RAWS recorded a wind gust of 62 mph.
High Wind, Utahs Dixie and Zion National Park
- When
- March 30, 2:04 AM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
The White Reef RAWS recorded a wind gust of 68 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, March 29, 20093 injured · $1.0 million · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, March 29, 2009$1.1 million · 1.75 in hail · 20 events
- High Wind in Idaho, March 29, 2009$200,000 · 56 kt wind · 2 events
- Blizzard and Heavy Snow in North Dakota, March 29 to 31, 200929 events
- Winter Storm in Minnesota, March 29 to 31, 200917 events
- Winter Weather in Colorado, March 29 to 31, 200913 events
- Blizzard and Winter Storm in Wyoming, March 29 to 30, 200911 events
- Frost and Freeze in Texas, March 29, 200910 events
- Hail in New York, March 29, 20091 in hail · 10 events
- Blizzard and Heavy Snow in Montana, March 29 to 30, 20098 events
- Hail and Lightning Strike in New Jersey, March 29, 2009$1,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161694, 161674, 161676, 161714, 161732, 161738, 161697, 161720, 161717.